Quantitative Limit Theorems for Local Functionals of Arithmetic Random Waves

  • Giovanni PeccatiEmail author
  • Maurizia Rossi
Conference paper
Part of the Abel Symposia book series (ABEL, volume 13)


We consider Gaussian Laplace eigenfunctions on the two-dimensional flat torus (arithmetic random waves), and provide explicit Berry-Esseen bounds in the 1-Wasserstein distance for the normal and non-normal high-energy approximation of the associated Leray measures and total nodal lengths, respectively. Our results provide substantial extensions (as well as alternative proofs) of findings by Oravecz et al. (Ann Inst Fourier (Grenoble) 58(1):299–335, 2008), Krishnapur et al. (Ann Math 177(2):699–737, 2013), and Marinucci et al. (Geom Funct Anal 26(3):926–960, 2016). Our techniques involve Wiener-Itô chaos expansions, integration by parts, as well as some novel estimates on residual terms arising in the chaotic decomposition of geometric quantities that can implicitly be expressed in terms of the coarea formula.



We thank Ch. Döbler for useful discussions (in particular, for pointing out the relevance of [6]), as well as two Referees for several useful remarks. The research leading to this work has been supported by the grant F1R-MTH-PUL-15STAR (STARS) at the University of Luxembourg.


  1. 1.
    Abramovitz, M., Stegun, I.-A.: Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. National Bureau of Standards Applied Mathematics Series, vol. 55. United States Department of Commerce, National Bureau of Standards (NBS), Washington, DC (1964)Google Scholar
  2. 2.
    Berry, M.V.: Statistics of nodal lines and points in chaotic quantum billiards: perimeter corrections, fluctuations, curvature. J. Phys. A 35, 3025–3038 (2002)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bombieri E., Bourgain, J.: A problem on sums of two squares. Int. Math. Res. Not. 11, 3343–3407 (2015)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Cheng, S.Y.: Eigenfunctions and nodal sets. Comment. Math. Helv. 51(1), 43–55 (1976)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Dalmao, F., Nourdin, I., Peccati, G., Rossi, M.: Phase singularities in complex arithmetic random waves. Preprint (2016). ArXiv 1608.05631Google Scholar
  6. 6.
    Döbler, C.: New developments in Stein’s method with applications. Ph.D. Thesis, Ruhr-Universität Bochum (2012)Google Scholar
  7. 7.
    Döbler, C.: The Stein equation beyond the support with applications. In preparation (2018+)Google Scholar
  8. 8.
    Erdös, P., Hall, R.-R.: On the angular distribution of Gaussian integers with fixed norm. Discrete Math. 200(1–3), 87–94 (1999)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Geman, D., Horowitz, J.: Local times for real and random functions. Duke Math. J. 43(4), 809–828 (1976)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Hardy, G.H., Wright, E.-M.: An Introduction to the Theory of Numbers, 5th edn. The Clarendon Press/Oxford University Press, New York (1979)zbMATHGoogle Scholar
  11. 11.
    Krishnapur, M., Kurlberg, P., Wigman, I.: Nodal length fluctuations for arithmetic random waves. Ann. Math. 177(2), 699–737 (2013)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Kurlberg, P., Wigman, I.: On probability measures arising from lattice points on circles. Math. Ann. (2015, in press). ArXiv: 1501.01995Google Scholar
  13. 13.
    Marinucci, D., Peccati, G., Rossi, M., Wigman, I.: Non-universality of nodal length distribution for arithmetic random waves. Geom. Funct. Anal. 26(3), 926–960 (2016)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Nourdin, I., Peccati, G.: Normal approximations with Malliavin calculus. From Stein’s method to universality. Cambridge Tracts in Mathematics, vol. 192. Cambridge University Press, Cambridge (2012)Google Scholar
  15. 15.
    Oravecz, F., Rudnick, Z., Wigman, I.: The Leray measure of nodal sets for random eigenfunctions on the torus. Ann. Inst. Fourier (Grenoble) 58(1), 299–335 (2008)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Rudnick, Z., Wigman, I.: On the volume of nodal sets for eigenfunctions of the Laplacian on the torus. Ann. Henri Poincaré. 9(1), 109–130 (2008)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Wigman, I.: Fluctuations of the nodal length of random spherical harmonics. Commun. Math. Phys. 298(3), 787–831 (2010)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Wigman, I.: On the nodal lines of random and deterministic Laplace eigenfunctions. In: Spectral Geometry. Proceedings of Symposia in Pure Mathematics, vol. 84, pp. 285–297. American Mathematical Society, Providence (2012)Google Scholar
  19. 19.
    Yau, S.T.: Survey on partial differential equations in differential geometry. Seminar on Differential Geometry. Annals of Mathematics Studies, vol. 102, pp. 3–71. Princeton University Press, Princeton (1982)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Unité de Recherche en MathématiquesUniversité du LuxembourgLuxembourgLuxembourg
  2. 2.MAP5-UMR CNRS 8145Université Paris DescartesParisFrance

Personalised recommendations